NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.
The student pilot was conducting a nighttime cross-country flight in dark night visual meteorological conditions. He flew to another airport and dropped a passenger off; during the return to his destination, the airplane impacted terrain. The debris field at the accident site suggests that the pilot may have been attempting to divert to a local airport rather than continue to his planned destination. However, it could not be determined why the pilot was diverting.
A postaccident examination of the airframe and engine did not detect any anomalies that would have precluded normal operation. Local law enforcement personnel reported low, patchy fog near the accident site when they first began searching for the airplane. Further, given the elevation of the area of impact (1,025 ft) and of the nearest weather reporting station (463 ft), a meteorological study of the accident area found that clouds were likely present at 500 ft above ground level (agl) with a broken layer at 1,400 ft agl and an overcast layer at 2,700 ft agl. The moon was below the horizon at the time of the accident. There is no evidence that the pilot obtained a weather briefing before taking off. The pilot's logbook did not contain any recent log book entries, recent flight instruction, or nighttime flight. Although the pilot was able to successfully navigate to his initial destination, the circumstances of the accident are consistent with the noninstrument- rated pilot's controlled flight into terrain due to an inadvertent encounter with clouds while flying under visual flight rules.
The pilot's toxicology was positive for numerous substances, some of which were potentially impairing. It could not be determined the effect that The combination of psychiatric condition(s) indicated by the use of two antidepressants, chronic, high dose opioid use (hydrocodone), sedating antidepressant use (trazodone), and potentially ethanol use may have affected the pilot's performance. However, the extent that the effects contributed on the pilot's decision to conduct the flight on a dark night with the potential for marginal visual meteorological conditions without evidence of flight instruction or instrument rating and without obtaining a weather briefing could not be determined.